Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Norman, OK

April 11, 2002Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2002, 10:28 PM CDT for Grant County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2002, 10:28 PM CDT (03:28 UTC)
Expired
Apr 11, 2002, 11:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

What was reported inside it

TimeReportWhereRemark
Apr 11, 10:52 PM CDTTornado F0Hunter, OKThis tornado moved through northeast Garfield County for one mile before moving into Noble County. No damage was observed or reported in Garfield County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 120328
SVROKC
OKC053-120415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1027 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  JEFFERSON...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE DEER CREEK...JEFFERSON...LAMONT...
  NASH AND POND CREEK

HAIL UP TO 1.5 INCHES IS LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3686 9748 3671 9807 3661 9806 3660 9747

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 8:30 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 11, 8:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT THU APR 11 2002

ACTIVITY HAS STRUGGLED TO DEVELOP ACROSS THE AREA THIS EVENING AS
WARM MID LEVEL TEMPS HAS KEPT THINGS IN CHECK SO FAR ACROSS MOST OF
THE AREA. STILL THINK WE MAY SEE SOME ADDITIONAL DEVELOPMENT ACROSS
AREA OVERNIGHT AS MAIN SFC BOUNDARY REMAINS ACROSS FAR NORTHWEST
OKLAHOMA AND THE POTENTIAL FOR STRONGER LOW LEVEL JET TO DEVELOP
THAN IS FORECAST BY MODELS. MOST MODELS SHOWED MORE ACTIVITY AND
THEREFORE HAD THE SFC BOUNDARY PUSHING FARTHER SOUTHEAST THIS
EVENING. SEVERE POTENTIAL LOOKS TO BE DIMINISHED ACROSS MUCH OF AREA
HOWEVER AS WE LOSE AFTN HEATING AND MAIN UPPER WAVE WORKS ON TO THE
NE OF AREA. WILL LIKELY REMOVE SEVERE WORDING EVERYWHERE EXCEPT
ACROSS PORTIONS OF NORTH AND WILL LOWER POPS SLIGHTLY AS WELL.
WITH SLOWER PROGRESSION OF SFC BOUNDARY WITH MAKE SOME ADJUSTMENTS
TO WINDS. TEMPS LOOK TO BE ON TRACK. UPDATES OUT SHORTLY.

30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 11, 6:25 PM CDT, 4 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    PECKHAM                   OK   .88 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER
Local storm report, Apr 11, 6:50 PM CDT, 3 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    4.5 E OF BLACKWELL        OK   .75 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER
Local storm report, Apr 11, 7:03 PM CDT, 3 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    0.5 S KILDARE             OK   1.00 INCH HAIL
                                          ON HWY 77
04/11/02   KAY                            REPORTED BY PUBLIC
Local storm report, Apr 11, 7:07 PM CDT, 3 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    KILDARE                   OK   .75 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER

0703 PM    KILDARE                   OK   1.00 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningOUNGrant53 min
Apr 11, 10:39 PM CDTFlash Flood WarningOUNGrant3 hr
Apr 11, 10:44 PM CDTTornado WarningOUNGarfield, Grant31 min
Apr 11, 11:00 PM CDTTornado WarningOUNGarfield, Noble30 min
Apr 11, 11:02 PM CDTSevere Thunderstorm WarningOUNKay43 min
Apr 11, 11:32 PM CDTTornado WarningOUNGarfield, Noble28 min
Apr 12, 5:32 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward43 min
Apr 12, 5:37 AM CDTSevere Thunderstorm WarningOUNEllis38 min
Apr 12, 6:18 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis27 min
Apr 12, 7:59 AM CDTSevere Thunderstorm WarningOUNCuster31 min
Apr 12, 8:21 AM CDTSevere Thunderstorm WarningOUNBeckham24 min
Apr 12, 8:34 AM CDTSevere Thunderstorm WarningOUNGreer, Kiowa41 min
Apr 12, 9:14 AM CDTSevere Thunderstorm WarningOUNKiowa46 min
Apr 12, 9:22 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Apr 12, 9:43 AM CDTSevere Thunderstorm WarningOUNComanche62 min
Apr 12, 9:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 12, 10:41 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens49 min
Apr 12, 11:26 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens49 min
Apr 12, 12:11 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love34 min
Apr 12, 12:44 PM CDTSevere Thunderstorm WarningOUNLove61 min
Apr 12, 1:32 PM CDTSevere Thunderstorm WarningOUNStephens28 min
Apr 12, 1:46 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson44 min
Apr 12, 4:25 PM CDTSevere Thunderstorm WarningOUNStephens50 min
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningOUNCarter46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.